Wisconsin, 2008

Tornado and Damaging Winds in Wisconsin, July 7, 2008

July 7, 2008 · NWS MKX · 14 events in 9 counties and zones

This episode was the 2nd round of severe storms over southern Wisconsin on July 7th. A line of storms moved west to east across southern Wisconsin during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$208,000
Crop damage
$10,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

This episode was the 2nd round of severe storms over southern Wisconsin on July 7th. A line of storms moved west to east across southern Wisconsin during the evening hours. Powerful thunderstorm downburst winds were generated which knocked down trees and power-lines that left about 23,000 customers without electrical power. Additionally, one isolated tornado spun up on the leading edge of the line of storms in southern Green Lake County, where a microburst pushed ahead and enhanced local vorticiy/rotation in a storm cell. The storms were associated with a short-wave trough at 500 MB moving east through Wisconsin, with a 30 knot low-level jet at 850 MB. Surface temperatures were in the 80s and surface dewpoints werer around 70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 7, 3:03 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 7, 3:03 AM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
403 AM CDT MON JUL 7 2008

FORECAST FOCUS ON THUNDERSTORM CHANCES THROUGH TUESDAY.

LATEST WATER VAPOR IMAGERY INDICATED A SHORTWAVE TROUGH OVER THE
NORTHERN ROCKIES...WITH MAINLY ZONAL UPPER LEVEL FLOW DOWNSTREAM
OF THIS FEATURE. ONE AREA OF CONVECTION OCCURRING AHEAD OF THIS
FEATURE OVER THE DAKOTAS.

AT THE SURFACE...A WARM FRONT WAS LOCATED FROM NORTHERN NEBRASKA
EAST THROUGH CENTRAL IOWA AND CENTRAL ILLINOIS. OTHER AREAS OF
CONVECTION OCCURRING NEAR THIS BOUNDARY...OR WITH A LOW LEVEL JET
NOSE...OVER NORTHEAST NEBRASKA AND CENTRAL ILLINOIS BACK INTO
SOUTHEAST IOWA.

.SHORT TERM...TODAY THROUGH TUESDAY...

FORECAST APPEARS A BIT MORE CLEAR THAN YESTERDAY. SURFACE WARM
FRONT SHOULD ADVANCE NORTHEAST THROUGH SOUTHERN WISCONSIN THIS
MORNING. UPWARD VERTICAL MOTION WITH THIS FEATURE...AND MORE SO
WITH THE LOW LEVEL JET NOSE THIS MORNING...SHOULD RESULT IN
SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING OVER THE AREA.
ALREADY SEEING NEW DEVELOPMENT OVER CENTRAL AND EASTERN IOWA WITH
THESE FEATURES.

FORECAST SOUNDINGS SHOW THE 1000 J/KG OF CAPE IS ELEVATED. GIVEN
PRECIPITABLE WATER VALUES OF AROUND 1.80 INCHES AND SLOW MESO BETA
ELEMENTS VELOCITIES...LOCALLY HEAVY RAINFALL WOULD BE POSSIBLE
WITH ANY OF THE STORMS.

A BREAK IN THE CONVECTION IS POSSIBLE THIS AFTERNOON...AS WARM
SECTOR MOVES INTO THE AREA. CAPPING INVERSION POSSIBLE WITH THE
WARM SECTOR...WHICH WOULD ALSO LIMIT CONVECTIVE CHANCES. WILL KEEP
THE CHANCE WORDING FOR THIS AFTERNOON FOR NOW.

THE BEST CHANCE FOR THUNDERSTORMS STILL LOOKS TO BE TONIGHT...AS
COLD FRONT MOVES INTO THE REGION. SHORT TERM MODELS HINTING AT A
POSSIBLE MCS FORMING OVER MINNESOTA AND IOWA...MOVING NORTHEAST
INTO WISCONSIN OVERNIGHT. SOME QUESTION AS TO THE EXACT AREA THAT
WOULD BE AFFECTED BY THE MCS. IF AREA IS AFFECTED...HEAVY RAINFALL
WOULD AGAIN BE POSSIBLE GIVEN THE LOW MESO BETA ELEMENTS
VELOCITIES AND PRECIPITABLE WATER VALUES AROUND 2.00 INCHES. GIVEN
THE UNCERTAINTY WITH THE EXACT LOCATION OF THE MCS...WILL NOT
MENTION HEAVY RAIN IN THE FORECAST FOR NOW.

SEVERE WEATHER...MAINLY STRAIGHT LINE WINDS...WOULD ALSO BE
POSSIBLE GIVEN THE UNIDIRECTIONAL SHEAR VALUES OF UP TO 35
KNOTS...WITH MEAN LAYER CAPES OF UP TO 1500 J/KG. ONE NEGATING
FACTOR WOULD BE CAPPING INVERSION LIMITING SURFACE BASED STORMS.
STILL...INCREASING LOW LEVEL JET TO 40 KNOTS SHOULD TAP INTO
ELEVATED INSTABILITY.

COLD FRONT TO MOVE OUT OF THE AREA ON TUESDAY...BRINGING
CONVECTION CHANCES DOWN WITH IT AS THE DAY PROGRESSES.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

HIGH PRESSURE WILL MOVE ACROSS THE REGION FOR TUESDAY NIGHT
THROUGH WEDNESDAY...BRINGING GENERALLY QUIET WEATHER. DEVELOPING
WARM FRONT AND WARM AIR ADVECTION MAY BRING SOME PRECIPITATION TO
THE AREA ON THURSDAY...AND IN THE FAR NORTHERN PORTIONS OF THE
AREA THURSDAY NIGHT. ADDED POPS FOR THESE PERIODS IN THE FORECAST.

THEN...A GOOD CHANCE FOR A WARMING TREND FOR FRIDAY AND
SATURDAY...WITH WARM AIR ADVECTION CONTINUING TO RAISE THE
1000/500MB THICKNESSES INTO THE UPPER 570S DKM RANGE.

&&

.AVIATION...

WEAK SURFACE BOUNDARY ACROSS CENTRAL WI WITH MAIN WARM FRONT
ACROSS IA AND CENTRAL IL. GENERAL WARM AIR ADVECTION IN SOUTHWEST
LOW LEVEL FLOW. AS MAIN SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS
TODAY AND REACHES THE UPPER MISSISSIPPI VALLEY TONIGHT...THE LOW
LEVEL JET WILL INCREASE AND AN MCS IS EXPECTED TO MOVE ACROSS
SOUTHERN AND/OR CENTRAL WISCONSIN TONIGHT.

UNSTABLE AIRMASS WILL INCREASE ACROSS SOUTHERN WI WITH OCCASIONAL
SHOWERS AND SCATTERED THUNDERSTORMS TODAY. MORE THUNDERSTORMS
EXPECTED TONIGHT. AREAS OF MVFR CIGS WITH DEVELOPING CU THIS
MORNING...WITH MAINLY VFR THIS AFTERNOON...ALTHOUGH MVFR
CIGS/VSBYS WITH ISOLATED IFR CONDITIONS IN THUNDERSTORMS.
GREATEST SEVERE THUNDERSTORM THREAT TONIGHT.

&&

.MARINE...

WINDS MAY APPROACH SMALL CRAFT ADVISORY CONDITIONS TONIGHT...AS
SOUTHWEST WINDS INCREASE AHEAD OF A STRENGTHENING LOW OVER THE
UPPER GREAT LAKES BY TUESDAY MORNING. SCATTERED THUNDERSTORMS
TODAY...BUT MORE WIDESPREAD TONIGHT...WITH GREATEST WIND THREAT
IN THUNDERSTORMS TONIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...06/HENTZ
Hazardous weather outlook, Jul 7, 3:49 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
449 AM CDT MON JUL 7 2008

WIZ046-047-051-052-056>060-062>072-081500-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
449 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE HIGH WINDS
MAINLY TONIGHT...ALTHOUGH THERE IS SOME RISK OF HAIL...AND ISOLATED
TORNADOES...MAINLY OVER SOUTH CENTRAL WISCONSIN. SOME STORMS MAY
PRODUCE HEAVY RAINS...ESPECIALLY TONIGHT.

SOME LAKES...RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. MUCH OF
THE ROCK RIVER IN SOUTHERN WISCONSIN CONTINUES TO EXPERIENCE
MODERATE FLOODING...WITH PORTIONS STILL AT MAJOR FLOOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...WITH A SLIGHT RISK
SEVERE THUNDERSTORMS MAINLY OVER THE FAR SOUTHEAST...SOUTH OF A
LINE FROM MILWAUKEE TO BELOIT.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY AND SUNDAY.

MUCH OF THE ROCK RIVER WILL REMAIN IN MODERATE FLOOD...HOWEVER
RIVER LEVELS WILL CONTINUE TO SLOWLY FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ643>646-081500-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
449 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. SOME STORMS MAY
PRODUCE WINDS IN EXCESS OF 35 KNOTS.

WINDS AND WAVES MAY APPROACH SMALL CRAFT ADVISORY CRITERIA TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...WITH A SLIGHT RISK
SEVERE THUNDERSTORMS MAINLY SOUTH OF MILWAUKEE.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SATURDAY AND SUNDAY.

HENTZ

WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jul 7, 8:05 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
905 AM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TSTM WND GST     BROOKFIELD              43.06N 88.12W
07/07/2008  E60 MPH          WAUKESHA           WI   TRAINED SPOTTER

            SEVERAL TREES AND BRANCHES DOWN, UPWARDS OF 10 INCHES IN
            DIAMETER.

&&

KUHLMAN

The radar

The Milwaukee radar (KMKX), 47 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 lightning, 1 tornado. Local standard time, as filed.

Lightning, Racine

When
July 7, 8:05 AM CST
Where
Racine County, Raymond
Property damage
$3,000
Reported by
Newspaper
Coordinates
42.800, -88.020

Lightning struck a home and the resultant fire damaged the roof and TV antenna.

Thunderstorm Wind, Sauk

When
July 7, 4:25 PM CST
Where
Sauk County, 4 mi W of La Valle
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.580, -90.210

Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.

Thunderstorm Wind, Sauk

When
July 7, 5:00 PM CST
Where
Sauk County, Reedsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.530, -90.000

Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.

Thunderstorm Wind, Green Lake

When
July 7, 6:00 PM CST
Where
Green Lake County, Green Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.830, -88.950

Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.

Tornado, Green Lake

When
July 7, 6:04 PM CST to 6:06 PM CST
Where
Green Lake County, 3.64 mi SE of Manchester to 3.91 mi SE of Manchester
Rating
EF1
Path length
1.14 mi
Path width
75 yd
Property damage
$30,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.636, -88.989

A brief, weak tornado spun up in a rural area southeast of Manchester, and uprooted or damage trees, pulled a roof off a pole shed, damaged the overhang and roofing of a residential home's garage, and damaged a part a small part of another home's roof. This tornado spun up just southeast of Lake Maria, and moved east-northeast across CTH O about 1/2 mile north of the county line, and then dissipated in open fields. Some corn crop was also damaged. The starting and ending lat/long pairs of numbers were: 43.63654/-88.98887 and 43.64454/-88.96897. DI#2 (FR12), DOD4. Winds were estimated at 97 mph, and the average path width was about 40 yards.

Thunderstorm Wind, Dodge

When
July 7, 6:10 PM CST to 6:13 PM CST
Where
Dodge County, 4.7 mi N of Fox Lake to 2 mi S of Waupun
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.638, -88.900

Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.

Thunderstorm Wind, Lafayette

When
July 7, 6:47 PM CST
Where
Lafayette County, 3 mi NW of Belmont
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
42.761, -90.372

Powerful thunderstorm wind gusts broke large branches.

Lightning, Jefferson

When
July 7, 7:25 PM CST
Where
Jefferson County, 1.7 mi ENE of Grellton
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.138, -88.748

Lightning struck and killed a boy watching the storms outside. He lived on Ebenezer Road in the Civil Town of Watertown.

Lightning, Jefferson

When
July 7, 7:30 PM CST
Where
Jefferson County, 2.3 mi S of Watertown Airport
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
43.137, -88.720

LIghting struck and injured a 16-year boy. He was transfered to a hospital for medical treatment.

Thunderstorm Wind, Waukesha

When
July 7, 7:40 PM CST to 7:41 PM CST
Where
Waukesha County, 3 mi W of Downtown Waukesha to 0.5 mi NE of Stonebank
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.020, -88.279

Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.

Thunderstorm Wind, Rock

When
July 7, 9:00 PM CST
Where
Rock County, Downtown Janesville
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.680, -89.020

Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines. Some light posts were broken on the north and northeast sides of Janesville.

Thunderstorm Wind, Dane

When
July 7, 9:15 PM CST
Where
Dane County, Monona
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
43.070, -89.320

Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines. One home had its living room and bedroom windows and wall damaged by a toppled large tree.

Thunderstorm Wind, Rock

When
July 7, 9:51 PM CST
Where
Rock County, Evansville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.780, -89.300

Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.

Thunderstorm Wind, Rock

When
July 7, 10:21 PM CST
Where
Rock County, Beloit
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.520, -89.030

Powerful thunderstorm wind gusts toppled several large trees and broke branches that brought down some power-lines.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jefferson2008-07-0716MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyThe tornado archive for Wisconsin, 2008Warnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124475, 120124, 120128, 124470, 120171, 124471, 120137, 134226, 124473, 120142, 120145, 124469, 120147, 120148.